Indiana, 2011

Flash Flood in Indiana, March 6, 2011

March 6, 2011 · NWS IND · 1 event in 1 county or zone

High water on the White River in western Daviess County caused a break in a levee near County Roads 650 North and 375 West, about three miles west of Indiana 57. The break was reported to be about 25 miles wide.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

High water on the White River in western Daviess County caused a break in a levee near County Roads 650 North and 375 West, about three miles west of Indiana 57. The break was reported to be about 25 miles wide.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 6, 3:25 PM EST, 35 minutes earlier.

Area forecast discussion, Mar 6, 3:25 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
325 PM EST SUN MAR 6 2011

.UPDATE...
THE SYNOPSIS...NEAR TERM...SHORT TERM AND LONG TERM SECTIONS HAVE
BEEN UPDATED BELOW.

&&

.SYNOPSIS...
HIGH PRESSURE WILL BUILD IN TONIGHT AND START TO MOVE SOME OF THE
CLOUD COVER OUT BY MORNING. THE WEATHER SHOULD BE DRY AND QUIET
TONIGHT THROUGH MONDAY NIGHT BEFORE A PLAINS SYSTEM APPROACHES ON
TUESDAY AND BRINGS RAIN AND CHANCES FOR THUNDERSTORMS INTO THE AREA
STARTING TUESDAY AFTERNOON AND LAST THROUGH WEDNESDAY NIGHT WHEN
COLDER AIR WILL FILTER IN A CHANCE FOR SNOW TO MIX IN. BY THURSDAY
NIGHT ANOTHER UPPER RIDGE MOVES IN TO DRY THINGS OUT UNTIL SATURDAY
WHEN A COLD FRONT MOVES THROUGH.

&&

.NEAR TERM /TONIGHT/...FORECAST FOCUS IS ON SKY COVER/TEMPERATURES.
LOW CLOUDS ARE BREAKING UP SLOWER THIS AFTERNOON THAN MODELS ARE
SHOWING IN TIME HEIGHT SECTIONS. SOME MID AND HIGH LEVEL CLOUDS ARE
ALSO STREAMING OVER THE CENTRAL PLAINS UPPER RIDGE AND THESE SHOULD
BE ARRIVING TONIGHT AS WELL. ALL TOLD WILL HOLD ONTO MOSTLY CLOUDY
SKIES THROUGH MOST OF THE NIGHT. THIS COULD HAVE A WARMING EFFECT ON
LOW TEMPERATURES TONIGHT HOWEVER THE AREA IS STARTING OUT FROM
HIGHS TODAY ONLY IN THE 30S TO MAYBE LOW 40S AT BEST. WITH THESE
COUNTERACTING FACTORS SEE NO REASON TO DEVIATE FROM A MODEL/MOS
CONSENSUS FOR LOWS.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...

FORECAST FOCUS IS ON STORM SYSTEM AFFECTING THE AREA BEGINNING
TUESDAY. MODELS IN GOOD AGREEMENT SO WILL USE A BLEND.

FOR MONDAY AND MONDAY NIGHT WILL BE UNDER THE INFLUENCE OF HIGH
PRESSURE BUT SINCE IT REMAINS CENTERED NORTH OF HERE EXPECT TO SEE
PARTLY CLOUDY RATHER THAN CLEAR SKIES.

ON TUESDAY ISENTROPIC LIFT BEGINS ACROSS THE AREA IN EARNEST BY
AFTERNOON. RIGHT NOW NOT SEEING SATURATION AND THUS WILL JUST
INCLUDE A SLIGHT CHANCE IN THE AFTERNOON. TUESDAY NIGHT HOWEVER THE
SYSTEM REALLY GETS GOING. LOW LEVEL JET NOT AS IMPRESSIVE /STILL 50
KTS OR SO BUT A LITTLE FURTHER SOUTH/ IN THE ECMWF BUT LOOKS GREAT
IN THE GFS AND PRETTY GOOD IN THE NAM. SINCE THE NAM SEEMS IN THE
MIDDLE WILL FAVOR ITS PLACEMENT/STRENGTH OF THE LOW LEVEL JET. UPPER
LEVEL JET ALSO MAKES AN APPEARANCE AND WITH THE UPPER TROF HAVING A
NEUTRAL OR SLIGHTEST BIT NEGATIVE AXIS THE DYNAMICS ARE DEFINITELY
THERE SO FORCING WILL NOT BE A PROBLEM AND WILL GO WITH CATEGORICAL
POPS. BOTH NAM AND GFS ARE SHOWING PRECIPITABLE WATER VALUES OVER
200 PERCENT OF NORMAL OVER THE AREA BUT THESE MOVE THROUGH QUICKLY
/HERE AND GONE IN 6 HOURS/ SO WHILE HEAVY RAINFALL LOOKS POSSIBLE IT
SHOULD BE QUICK-HITTING AND HOPEFULLY NOT ADD SIGNIFICANTLY TO THE
CURRENT FLOODING ISSUES. THIS SAID THOUGH WITH THE GROUND ALREADY
SATURATED A HEAVIER BAND THAT DROPS A QUICK INCH OR SO COULD STILL
CAUSE SOME LOCALIZED PROBLEMS. THE DYNAMICS ARE STILL LOOKING GOOD
INTO THE DAY ON WEDNESDAY AS THE LOW LEVEL JET TAKES A BIT OF TIME
TO MOVE OFF TO THE EAST AND THUS WILL KEEP LIKELY POPS GOING
WEDNESDAY. DYNAMICALLY THE SYSTEM LOOKS GOOD AND HAS SOME GOOD WIND
SHEAR...HOWEVER...THERE IS ALMOST NOTHING PROGGED IN THE WAY OF
INSTABILITY AT THE SURFACE OR ALOFT. WITH HIGHS ONLY IN THE 50S AND
DEWPOINTS IN THE 40S MAYBE SCRAPING THE LOW 50S IT LOOKS LIKE THE
THREAT WILL BE THE WATER AND NOT SEVERE THUNDERSTORMS.

FOR TEMPERATURES GENERALLY USED A MODEL CONSENSUS...EXCEPT WENT A
LITTLE WARMER TUESDAY NIGHT WITH WARM ADVECTION AND RAIN SO BUMPED
UP A COUPLE DEGREES TO BE CLOSE TO WET BULB TEMPERATURES.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
MODELS ARE IN PRETTY GOOD AGREEMENT AND HPC GUIDANCE LOOKS GOOD. ON
WEDNESDAY NIGHT COULD SEE PRECIPITATION HANG AROUND IN THE NORTH AND
EAST AFTER FRONTAL PASSAGE ON WEDNESDAY. NOT SURE ON THE TIMING OF
FRONTAL EXIT SO WILL JUST KEEP A CHANCE GOING IN THE EAST AND THE
NORTH AND SLIGHT ELSEWHERE. WITH ARRIVAL OF COLDER AIR ALOFT BEHIND
THE FRONT WILL INCLUDE A RAIN SNOW MIX EARLY AND CHANGE OVER TO ALL
SNOW LATE.

COULD SEE A BIT OF WRAPAROUND PRECIPITATION ON THURSDAY MORNING AS
THE SYSTEM EXITS THE AREA OFF TO THE NORTHEAST AND SOUNDINGS SHOW
SNOW IF ANYTHING. THE TROUGH AXIS LOOKS LIKE IT WILL MOVE THROUGH ON
THURSDAY SO BY THURSDAY NIGHT UPPER RIDGING WILL BUILD IN AND HIGH
PRESSURE WILL KEEP THINGS QUIET UNTIL SATURDAY WHEN A COLD FRONT
MOVES THROUGH AND BRINGS MORE PRECIP CHANCES. RIGHT NOW BOTH
GEFS...GFS...AND ECM ARE SHOWING THE COLD FRONT QUICKLY MOVING
THROUGH AND THEN HIGH PRESSURE REESTABLISHING SO FOR NOW WILL ONLY
INCLUDE POPS ON SATURDAY.

&&

.AVIATION.../DISCUSSION FOR THE 18Z TAFS/...

MVFR EXPECTED TO IMPROVE TO VFR DURING THIS TAF PERIOD.

MVFR CLOUDS ACROSS CENTRAL INDIANA ARE EXPECTED TO LINGER THROUGH
MUCH OF THE AFTERNOON AND RUC13 CONTINUES TO SHOW TRAPPED LOWER
LEVEL MOISTURE AS RIDGING TO THE WEST SLOWLY BUILDS IN AND LOWER
LEVEL FLOW SLOWLY BECOME MORE ANTI-CYCLONIC.

AS THE HIGH BUILDS IN TONIGHT...LOWER LEVEL CLOUDS SHOULD BE
VANQUISHED...JUST LEAVING SOME BROKEN MID AND HIGH CLOUDS
STREAMING ACROSS THE STATE IN THE QUICK FLOW ALOFT. TIME HEIGHTS
AND FORECAST SOUNDINGS ON TONIGHT AND MONDAY CONTINUE TO MAINTAIN
SATURATION IN THE MIDDLE AND UPPER LEVELS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CP
NEAR TERM...CP
SHORT TERM...CP
LONG TERM....CP
AVIATION...JP
Hazardous weather outlook, Mar 6, 4:06 AM EST, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
406 AM EST SUN MAR 6 2011

INZ021-030-031-036>038-040>042-045-046-048-049-055-057-062-063-
065-072-070915-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-MADISON-DELAWARE-
RANDOLPH-PUTNAM-HENDRICKS-HANCOCK-HENRY-JOHNSON-RUSH-MONROE-BROWN-
DECATUR-JENNINGS-
406 AM EST SUN MAR 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

FLOODING OF STREAMS AND LOW LYING AREAS WILL CONTINUE TO CAUSE
RIVERS TO RISE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MORE RAIN AND A SLIGHT CHANCE OF THUNDERSTORMS ARE EXPECTED TUESDAY
NIGHT THROUGH WEDNESDAY NIGHT. IT IS TOO EARLY TO TELL IF ANY STORMS
WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035-039-043-044-047-051>054-056-070915-
WARREN-TIPPECANOE-FOUNTAIN-HAMILTON-VERMILLION-PARKE-MARION-VIGO-
CLAY-OWEN-MORGAN-SHELBY-
406 AM EST SUN MAR 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

FLOODING WILL CONTINUE ON AREA RIVERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MORE RAIN AND A SLIGHT CHANCE OF THUNDERSTORMS ARE EXPECTED FROM
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. IT IS TOO EARLY TO TELL IF
ANY STORMS WILL BE SEVERE.

FLOODING WILL CONTINUE ALONG AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ060-061-064-067>071-070915-
SULLIVAN-GREENE-BARTHOLOMEW-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-
406 AM EST SUN MAR 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

FLOODING WILL CONTINUE ON AREA RIVERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MORE RAIN AND A SLIGHT CHANCE OF THUNDERSTORMS ARE EXPECTED FROM
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. IT IS TOO EARLY TO TELL IF
ANY STORMS WILL BE SEVERE.

FLOODING WILL CONTINUE ALONG AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The radar

The Evansville,IN radar (KVWX), 67 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Daviess

When
March 6, 4:00 PM EST to 11:29 PM EST
Where
Daviess County, 2.84 mi WNW of Graham to 3.68 mi WNW of Graham
Cause
Dam / Levee Break
Property damage
$5,000
Crop damage
$5,000
Reported by
State Official
Coordinates
38.737, -87.248

A state conservation officer reported a levee break on the White River near County Roads 650 North and 375 West, about three miles west of Indiana 57. The break was reported to be about 25 feet wide and the cause is unknown.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295019.